Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Have back pain, numbness in arm and leg. Felt knot in calf. Taking valium. What is going on?

User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 2756 Questions
Since yesterday morning since I woke up I've had numbness in my lower left leg below my knee. Sometimes it tingles and last night I felt a burning sensation for a little bit. My XXXXXXX feels the most numb. Heat and massage helps a little and last night a friend massaged my calf where I felt pain on the right side of my calf. It felt like there was a knot there. He pushed on it and it seemed to go away. Today I also have been wearing really tight snow boarding socks that go to my knee as suggested by a friend.

At the beginning of the week I had numbness in my right arm between my shoulder and elbow. That went away after 2 days. I'm a 37 year old woman and I've been drinking alcohol way too much lately, I'm very depressed, and I have anxiety and am prone to have panic attacks. I take around 10 mgs of valium a day but I can take up to 30.

I don't know if there is something really wrong or I am having anxiety and it's causing these symptoms. I don't like having to go to the doctor because I have a fear that something is really wrong. I've had scary situations happen to me in the past. My therapist who I don't get to see very often because she's not very reliable says I'm suffering from PTSD.

I don't know what is going on with my leg but it's freaking me out. I also had lower back pain a couple of weeks ago and on New Years day of this year I stubbed my toe toe really hard under my door and couldn't walk normally for a couple of months. Could this all be related to my leg?

I also was told I had 'thick blood' in Italy and was told I had to take blood thinners in order to take birth control. That didn't seem to be an issue with the doctors I have seen here. I have a script for birth control pills but I dont take them because I obsess about blood clots. I'm trying not to self-diagnosis by looking up all my symptoms on the internet. I'm not sure what to do. Should I se a doctor and if so what kind?

Posted Wed, 8 May 2013 in Mental Health
Answered by Dr. Srikanth Reddy 3 hours later
Thanks for choosing health care magic for posting your query.
Before I can answer your question I would be glad if you can provide me a few details:
1) Have you tried any other drug for anxiety other than benzodiazepines (Valium)?
2) Have you had these tingling sensation or burning before as well?
3) You mentioned about scar that was not healing, where was the scar present?
4) Do you abuse any other substance other than alcohol?
Hope to hear from you soon.
Thanks and regards,
Dr. Srikanth Reddy MD
Above answer was peer-reviewed by
Follow-up: Have back pain, numbness in arm and leg. Felt knot in calf. Taking valium. What is going on? 1 hour later
Thanks for your reply.

1) I've taken xanax and a few other benzos in the past. The doctor I see now said that she thought valium would work best for me. She gave me valium over a year ago because she wanted to withdraw me fro alcohol. Now i take valium and still drink. I am careful not to do both at the same time.

2)This is the first time I have had this feeling except for my arm a few days ago.

3)The scar was from a cesarean section I had during the emergency abortion I had in 2006. I had a second surgery because the wound didn't heal. That is okay now.

4)I smoke marijuana maybe 3 or 4 times a year. Not recently.

My leg is still numb below my knee and it's setting off my anxiety. It is possible I slept on it wrong or someone I was sleeping next to might of slept with his leg on top off mine? This person that I am seeing doesn't want me as his girlfriend but he still still sees me and I am too weak and lonely to stay away from him. I have one really great night with him which involves too much alcohol only to feel miserable when he leaves the next day and doesnt include me in his life. I notice my anxiety gets worse around him when he leaves. I need to stop this cycle. It will be almost one year this has been going on.

Sorry to give you all this information. I think I am in a very bad place in my life emotionally and I'm starting to have physical symptoms. Or when I have physical symptoms my anxiety and depression get worse. It's a very bad cycle.

Answered by Dr. Srikanth Reddy 4 hours later
Thanks for choosing health care magic for posting your query and giving all the necessary details.I would appreciate for giving your responses in such a detail which helps me in understanding you in a better way. We will have a look at the things one after the other.
1) Your problems of anxiety and depression:
Valium is a good temporary problem solver for your anxiety. However in the long run you need more definite treatment. For that you need to see your psychiatrist more frequently. There are two types of definite treatment. One with medications, paroxetine, venlafaxine or escitalopram. The other way of treating is non-drug based talk therapy, especially interpersonal therapy and cognitive behavioural therapy. Say 6-7 sessions will bring a huge change in your life. It will help in dealing with your relationship problems as well.
2) Your alcohol problems
It would never be wise to take valium and alcohol. Valium once taken stays in blood for at-least 48-72 hours and I am sure you might be taking alcohol in those 48-72 hours if not the same day . Moreover alcohol is not good for your mood and anxiety issues as well. Do consult regarding leaving alcohol with your psychiatrist.
3) Regarding your thick blood.
If not pills there are many other contraceptive options available. You can try them. Even if your blood is not thick many then also many ladies try to avoid taking pill.
4) You leg pains and tingling sensation
It could probably be a beginning of peripheral neuropathy a condition commonly seen among people who take alcohol. If you stop taking a alcohol this problem will reduce by itself. As of now unless the symptoms are lasting for longer are sever you wont be needed to undergo any investigations. Moreover cause of your anxiety/depression existing problem will appear more sever than it actually is.

First and foremost you should visit a psychiatrist who can refer you to a neurologist for an opinion.
Hope I am able to answer your concerns.
If you have any further query, I would be glad to help you.
If not, you can close the discussion and rate the answer accordingly.
In future if you wish to contact me directly, you can use the below mentioned link:

Wish you good health,
Dr. Srikanth Reddy M.D.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor